Can you go off Lyrica 'cold turkey " ?

Discussion in 'Fibromyalgia Main Forum' started by lrning2cope, Jul 19, 2008.

  1. lrning2cope

    lrning2cope New Member

    I am having side effects : swelling and bleary eyes , from taking Lyrica ( 3x a day - 50mg for about 3 weeks) . My rheumatologist said to just stop taking it for 2-3 days and see if the side effects go away . Then take it again for 2-3 days and see if they come back. Is this going to be safe ?

  2. msbsgblue

    msbsgblue Member

    Goolge their site and look to see.
  3. Peace77

    Peace77 New Member

    I was on 100mgs. 3x/dy. When I went off I just stopped one day without any WD's.
  4. glenda2

    glenda2 New Member

    i was the same as peace77. i had been on it 2 or 3 weeks. i had awful vision while i was on it.

  5. CAAnnieB

    CAAnnieB New Member

    From what I've read; I believe it's best to taper off Lyrica the same way you taper up on it when you begin therapy. It also depends upon how medication-sensitive you are. For me; I usually have to do very SLOW tapers off medications or else my body doesn't like it at all!

    I'm currently tapering down on Lyrica as I'm miserable with the extra 20 lbs. & the fluid retention. It has been a miracle drug for me as far as my pain control & sleep are concerned...I really wish it did not have the uncomfortable side effects! I'm taking things SLOW on decreasing my doseages, but I've been on Lyrica for 6 months, which is a lot longer than your 3 weeks.

    Hopefully your Rheumy knows what they are talking about re: going off & on the Lyrica! If you want to be cautious; I'd say do a taper. Perhaps your pharmacist could advise you?

    [This Message was Edited on 07/19/2008]
    [This Message was Edited on 07/20/2008]
  6. TrishinSpokane

    TrishinSpokane New Member

    best to taper down, but I had only been on it about a month and stopped cold turkey as well. Way too many problems and once I stopped the medication, those problems seemed to disappear.

    Best of luck.

    God Bless
  7. Janalynn

    Janalynn New Member

    I think it depends on a couple of different factors - first how long you've been on it and at what dose. I was on it for three weeks, 100 mgs a day, went off of it by going down to 50 mgs for 4 days then off. - no problems.

    Now my Mom was on it (for a different reason than Fibro) and her Dr. gave her a tapering schedule. Cut down by 50 mgs every 4 - 5 days. By the time she was totally off of it, she was fine. Lyrica only has a half life of about 1 and 1/2 days or less (can't remember), so it will be out of your system pretty quickly.
  8. dragon06

    dragon06 New Member

    is the best and recommended way to go. There is the possibility of seizure and more if you stop it abruptly, especially if you have been on it for a long time.

    I am not sure about the way your Rheumy is suggesting but I would confirm this with a pharmacist to see if it is safe.

    By the way...I had blurry vision as a side effect of Lyrica when I first started it but I never had swollen eyes. The blurry vision has gone away.

    Water retention (body swelling) is also a side effect of Lyrica that can go away once your body gets used to the med.

    It will be up to you and your doctor to decide how long to safely wait to see if the side effects subside.

    [This Message was Edited on 07/20/2008]
    [This Message was Edited on 07/20/2008]
    [This Message was Edited on 07/20/2008]
  9. ellie5320

    ellie5320 New Member

    I went cold turkey
    felt lousy for about a week but now I am happy to have a little brain back
  10. lrning2cope

    lrning2cope New Member

    I didn't think it was helping my pain but the pain is so bad today that I can hardly move and i feel like 2 trucks hit me coming from different directions with me in the middle. im going back tobed theank you for the replys. Holly
  11. Peace77

    Peace77 New Member

    Are you having bad side effects? Sounds like it is helping you so I'm wondering if you're reconsidering staying on it. Give us an update on how you feel. For me I had no side effects nor did it help me. I was on it 2-3 months with no relief and went off it cold turkey as I said b4 with no wd's. Hope you're feeling better soon. I use a heating pad every day and that really helps me.
  12. Peace77

    Peace77 New Member

    Opps just read your original post where you state your SE's, sounds like a taper is the best. Hopefully your rhemy is supportive of this.
  13. lrning2cope

    lrning2cope New Member

    When I went off the Lyrica (because of swelling and blurry eyes - I am a diabetic and the swelling especially was a warning sign to me) , The next morning I could hardly move from the pain. I decided I would rather gain a few pounds , be puffy and have my eyes blurry than to have that kind of pain again.

    My doctor probably thinks I am so wishy - washy . First I called to say I wanted to go off the Lyrica , then I called to say I wanted to go back on the Lyrica. Oh , well , I don't mind looking that way . It is my body and my pain after all , not the doctors !